Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Pittsburgh, PA

May 22, 2001Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 22, 2001, 5:49 PM EDT for Allegheny County, Pennsylvania. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2001, 5:49 PM EDT (21:49 UTC)
Expired
May 22, 2001, 7:45 PM EDT
In force
116 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 222150
FFWPBZ
PAC003-222345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 549 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY      
  HEAVY RAIN ACROSS EASTERN ALLEGHENY COUNTY MOVING 
  SLOWLY NORTHEAST. 

* LOCATIONS IN THE WARNING INCLUDE...WEST DEER PARK. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATEhR SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:46 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 22, 3:46 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT TUE MAY 22 2001

COLD FRONT IS SLOWLY PULLING TO THE EAST AND HOPEFULLY THE RAIN WILL
BE PULLING OUT BY MIDNIGHT.  THE FRONT SEEMS TO HAVE PASSED
ZANESVILLE ALREADY.

DECIDED TO CANCEL FLASH FLOOD WATCH FOR ALL AREAS EXCEPT NORTHERN
WEST VIRGINIA...GARRETT COUNTY MD AND EXTREME SOUTHWESTERN PA.

SOME HEAVY STORMS MAY CLIP THESE AREAS AS THE NEXT WAVE OVER CENTRAL
WV SWINGS AROUND.

AS UPPER LEVEL COLD CORE LOW MOVES INTO AREA...I KEPT SHOWERS IN THE
FORECAST FOR THE REMAINDER OF THE SEVEN DAY FORECAST.

WENT WITH TEMPS A LITTLE BELOW MOS GUIDANCE.

CAT

FCSTID = 66
PIT   47  65  48  63 /  60  30  30  40
HLG   48  66  49  64 /  60  30  30  40
MGW   50  68  50  65 /  80  30  30  40
ZZV   49  67  51  66 /  40  30  30  50
PHD   48  67  50  65 /  40  30  30  50
FKL   45  61  45  59 /  80  30  40  40
DUJ   44  59  44  58 /  80  30  40  40
LBE   46  65  47  62 /  60  30  30  40
BTP   47  64  47  62 /  80  30  30  40
IDI   46  63  46  61 /  80  30  30  40
ODM   47  63  47  62 /  90  40  30  40

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 800 PM EDT TUESDAY FOR ZONE M	DZ001.

OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES PAZ031>032.

WV...FLASH FLOOD WATCH UNTIL 800 PM EDT TUESDAY FOR ZONES WVZ004...
     WVZ012...WVZ021>023...WVZ041.

In the hours before

Local storm report, May 22, 1:21 PM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EDT TUE MAY 22 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    DOVER                     OH   WIND DAMAGE
05/21/01   TUSCARAWAS                     TREES DOWN

0730 PM    NEWCOMERSTOWN             OH   WIND DAMAGE
05/21/01   TUSCARAWAS                     TREENS DOWN

0735 PM    UHRICHSVILLE              OH   WIND DAMAGE
05/21/01   TUSCARAWAS                     TREES DOWN

NNNN
Special weather statement, May 22, 3:34 PM EDT, 2 hours 15 minutes before
OHZ069-222000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT TUE MAY 22 2001

...TEST TEST TEST...

THIS IS ONLY A COMMUNICATION TEST.
TEST TEST TEST TEST.
F

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.